Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 24, NWS Jackson, KY

March 3, 2021Johnson County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 3, 2021, 10:23 AM EST for Johnson County, Kentucky. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Mar 3, 2021, 10:23 AM EST (15:23 UTC)
Expired
Mar 3, 2021, 9:07 PM EST
In force
11 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Johnson County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Levisa Fork at Paintsville (PTVK2). The gauge peaked at 39.23 ft at Mar 2, 2021, 12:00 PM EST.

actionminormoderate20304003/0303/0403/05
Action stage
28 ft
Minor stage
35 ft
Moderate stage
38 ft
Major stage
42 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03212500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

518 
WGUS83 KJKL 031523
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1023 AM EST Wed Mar 3 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Levisa Fork Big Sandy River at Paintsville affecting Johnson 
  County.

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 7 PM.

&&


KYC115-040330-
/O.NEW.KJKL.FL.Y.0024.210303T1523Z-210304T0600Z/
/PTVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM EST Wed Mar 3 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Levisa Fork Big Sandy River at Paintsville.
* From this morning to late tonight.
* At 9:45 AM EST Wednesday the stage was 34.2 feet.
* Action stage is 28.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river has fallen below flood stage but will 
  continue to run high into this evening.
* Impact...At 35.0 feet, low lying areas flood. The underpass at KY 
  40 is closed, separating the town east of the river. Left bank is 
  overtopped, flooding Bridge Street.
  &&

LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
      3778 8277 3774 8276

$$

KYC071-040330-
/O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM EST Wed Mar 3 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until late tonight.
* At 9:45 AM EST Wednesday the stage was 27.7 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is falling, but will continue to run high 
  into this evening.
* Impact...At 27.0 feet, flood gate is closed to the storm drain 
  system in Prestonsburg.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GEERTSON
1 follow-up statement
250 
WGUS83 KJKL 040207
FLSJKL

Flood Advisory
National Weather Service Jackson KY
907 PM EST Wed Mar 3 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Paintsville affecting Johnson 
  County.

KYC115-040315-
/O.CAN.KJKL.FL.Y.0024.000000T0000Z-210304T0207Z/
/PTVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
907 PM EST Wed Mar 3 2021

...The Flood Advisory for the Levisa Fork Big Sandy River at 
Paintsville has been cancelled...

The Flood Advisory is cancelled for
  the Levisa Fork Big Sandy River at Paintsville.
* At 8:45 PM EST Wednesday the stage was 26.5 feet.
* Flood stage is 35.0 feet.
* Forecast...The river has receded and will continue to remain below 
  28.0 feet.
  &&

LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
      3778 8277 3774 8276

$$

HAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 3, 7:24 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 3, 7:24 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
724 AM EST Wed Mar 3 2021

.UPDATE...
Issued at 724 AM EST WED MAR 3 2021

We managed to develop some patchy fog overnight, but this should
quickly burn off this morning. Overall, very few changes needed to
the forecast this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 310 AM EST WED MAR 3 2021

High pressure will remain the main focus of the short term with a
continued stretch of much needed dry weather. However, a back
door cold front will usher in a slight cooler day for Thursday.
This front will cross the area tonight, but very little if any
moisture along the boundary will keep the area dry. In fact, very
little cloud cover will be seen through the short term period.
With the aid of the sunshine today and fairly low RH, we should
see temperatures quickly bounce back after a cold start to the
morning. Highs this afternoon, could reach 60 in a few places.
Lows tonight will be chilly, but may see a bit more mixing
overnight with the back door cold front, thus, only put a slight
ridge valley split in for the more sheltered valley locations. By
Thursday, some weak cool air advection behind the front will keep
afternoon highs more in the upper 40s to lower 50s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 417 AM EST WED MAR 3 2021

Quiet weather is expected to persist through the long term period.
The models continue in unusually good agreement, even at longer
range. Surface ridging under northwest flow aloft will bring fair
weather with ample sunshine at least through Saturday. Based on
the GFS, a few flurries can't be ruled out late Saturday night
into Sunday, mainly in our eastern counties, due to a shortwave
trough rotating down the back side of a larger scale eastern CONUS
trough. However, the ECMWF is drier with this feature, and the
forecast has been kept dry at this point. After this, ridging
aloft builds in from the west early in the new week, and surface
high pressure shifts to our east. With low level flow turning out
of the south, a warming trend will ensue. However, flow off the
gulf will remain well to our west, so we will stay dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 724 AM EST WED MAR 3 2021

VFR conditions will continue through the period. Winds of 5-10
knots will be seen on today out of the southwest before dying off
this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 3, 3:27 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 AM EST Wed Mar 3 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 AM EST Wed Mar 3 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding will continue along portions of the Kentucky, Cumberland,
Red, Licking and Big Sandy river basins today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding will continue along a portion of the Kentucky river
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:04 AM ESTRiver Flood AdvisoryJKLKnox16 hr
Mar 3, 1:21 AM ESTRiver Flood AdvisoryJKLOwsley6 hr
Mar 3, 4:22 AM ESTRiver Flood AdvisoryJKLBreathitt15 hr
Mar 3, 11:20 AM ESTRiver Flood AdvisoryJKLEstill, Powell10 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.